Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 57, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 25, 2008, 4:16 PM CDT for Franklin County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2008, 4:16 PM CDT (21:16 UTC)
- Expired
- May 25, 2008, 4:44 PM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Franklin County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 4:21 PM CDT | HAIL 1 | 7 W Hampton, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 3:30 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 641 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 252116
SVRDMX
IAC069-252200-
/O.NEW.KDMX.SV.W.0057.080525T2116Z-080525T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
416 PM CDT SUN MAY 25 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN FRANKLIN COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 500 PM CDT.
* AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
COULTER...OR 32 MILES SOUTH OF MASON CITY...AND MOVING NORTHEAST AT
29 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
COULTER AND LATIMER BY 420 PM CDT...
HAMPTON BY 435 PM CDT...
HANSELL AND SHEFFIELD BY 445 PM CDT...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
SUNDAY EVENING FOR NORTHWESTERN IOWA.
LAT...LON 4289 9302 4288 9303 4287 9302 4274 9303
4264 9349 4288 9343 4291 9307 4290 9303
TIME...MOT...LOC 2116Z 241DEG 25KT 4272 9338
$$
VACHALEK2 follow-up statements
000
WWUS53 KDMX 252130
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
429 PM CDT SUN MAY 25 2008
IAC069-252200-
/O.CON.KDMX.SV.W.0057.000000T0000Z-080525T2200Z/
FRANKLIN IA-
429 PM CDT SUN MAY 25 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHERN FRANKLIN COUNTY...
AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR HAMPTON...OR 27 MILES SOUTH OF MASON CITY...MOVING
NORTHEAST AT 37 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
HANSELL BY 435 PM CDT...
THIS STORM HAS PRODUCED ONE HALF INCH SIZE HAIL IN FRANKLIN COUNTY
SINCE 415 PM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
SUNDAY EVENING FOR NORTHWESTERN IOWA.
LAT...LON 4289 9302 4288 9303 4287 9302 4274 9303
4264 9349 4288 9343 4291 9307 4290 9303
TIME...MOT...LOC 2129Z 245DEG 32KT 4277 9319
$$
VACHALEK000
WWUS53 KDMX 252144
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
443 PM CDT SUN MAY 25 2008
IAC069-252153-
/O.CAN.KDMX.SV.W.0057.000000T0000Z-080525T2200Z/
FRANKLIN IA-
443 PM CDT SUN MAY 25 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FRANKLIN COUNTY IS
CANCELLED...
AT 441 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
IF SEVERE WEATHER OCCURRED INTO YOUR AREA...PLEASE REPORT IT TO
LOCAL LAW ENFORCEMENT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
SUNDAY EVENING FOR NORTHWESTERN IOWA.
LAT...LON 4289 9302 4288 9303 4287 9302 4274 9303
4264 9349 4288 9343 4291 9307 4290 9303
TIME...MOT...LOC 2143Z 245DEG 32KT 4282 9304
$$
VACHALEKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:38 PM CDT, 38 minutes earlier.
Area forecast discussion, May 25, 3:38 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 338 PM CDT SUN MAY 25 2008 .DISCUSSION... FOCUS IS ON DEVELOPING WEATHER. AMPLE MOISTURE IN PLACE AS 70 DEGREE DEW POINTS STREAMING INTO THE CWA. SC LOW IN MN WITH A WARM FRONT EXTENDING DOWN FM WRN MN INTO ERN IA AND A COLD FRONT FM THE DAKOTAS INTO ERN NEB WILL SINK SE THROUGH TONIGHT. THE FRONT WILL SETTLE SOUTH OF IA LATE MONDAY MORNING. ALL MODES OF SEVERE WEATHER POSSIBLE WITH 4000-5000 J/KG CAPE OVER THE CWA ALONG WITH 50+ KNOTS OF SHEAR. THE CAP IS VIRTUALLY GONE AS WELL AND WITH THE SUN BREAKING OUT THERE WILL BE RAPID DESTABILIZATION ACROSS THE CWA WITH STORMS EXPECTED TO RAPIDLY EVOLVE AND BECOME SEVERE. THE SCENARIO HAS NOT CHANGED IN EVOLVING A COMPLEX OF STORMS OVER SRN IA TONGIGHT WITH AN INCREASING HEAVY RAIN THREAT AFTER THE SEVERE EVENT THIS EVENING. AS A RESULT THE FLASH FLOOD WATCH WILL REMAIN IN PLACE. THE ACTIVE WEATHER PATTERN CONTINUES AS FLOW BECOMES MORE ZONAL AND SEVERAL SHORTWAVES PUSH ACROSS THE CWA. NEXT SYSTEM HAS ALREADY BEEN ADVERTISED FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT THEN AGAIN MONDAY AND MONDAY NIGHT. AT THIS POINT SEVERE POTENTIAL LOOKS DECENT FOR THE FRIDAY SYSTEM BUT THERE IS SOME QUESTION ON TRACK AND TIMING FOR THE MONDAY SYSTEM MAKING IT DIFFICULT TO DETERMINE ANY SEVERE POTENTIAL AT THIS POINT. AS FOR TEMPS...A COOL DOWN IS EXPECTED IN THE WAKE OF THIS SYSTEM WITH HIGHS DIPPING INTO THE 60S AND 70S BUT AS FLOW BECOMES ZONAL...HIGHS SHOULD BE CLOSER TO NORMAL BY MIDWEEK. && .AVIATION...25/18Z LOW STRATUS DECK PERSISTED THROUGH MUCH OF THE MORNING HOURS IN CENTRAL IOWA. BY 18Z...EXPECT ST GO THIN AND DISSIPATE. CDFRONT MOVG INTO NW IA THIS AFTERNOON SHOULD BE THE FOCUS FOR TSTM DEVELOPMENT. WL FORECAST 3-4 HOUR TSTM PERIOD IN THE TAF/S AT THE MOST LIKELY TIMES. IN TIMES WHERE TSTMS ARE STILL PSBL WILL US VCTS IN TAFS. FRONTAL BOUNDARY SHOULD BE IN SRN IA/NRN MO BY END OF FCST PD SHIFTING THE TSTM CHANCES SOUTH. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY MORNING FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CARROLL-CASS- CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-JASPER-LUCAS- MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD- STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE. && AVIATION...JOHNSON SHORT TERM/LONG TERM...FAB
Hazardous weather outlook, May 25, 8:31 AM CDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 831 AM CDT SUN MAY 25 2008 IAZ044>050-057>062-070>075-081>086-092>097-261345- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 831 AM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A FEW ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE DAY. HOWEVER...MORE INTENSE STORMS ARE FORECAST TO DEVELOP LATE THIS AFTERNOON ACROSS WESTERN IOWA. THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING TIME FRAMES. THE STORMS ARE FORECAST TO CONSOLIDATE OVERNIGHT WITH HEAVY RAINS ACROSS PORTIONS OF CENTRAL IOWA. SEVERAL INCHES OF NEW RAIN ARE POSSIBLE LEADING TO FLASH FLOODING. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR CENTRAL AND SOUTHERN IOWA TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE DES MOINES WEBSITE FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL THREATS FOR THUNDERSTORMS WILL CONTINUE INTO MONDAY AND EARLY TUESDAY AS WELL AS THURSDAY NIGHT INTO LATE FRIDAY. THE THREAT FOR SEVERE WEATHER APPEARS LIMITED EARLY IN THE WEEK ALTHOUGH THE POSSIBILITY OF HEAVY RAINS WILL PERSIST. SEVERE WEATHER WILL BE POSSIBLE ON THURSDAY NIGHT INTO FRIDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON INTO TONIGHT. SPOTTER MAY ALSO BE NEEDED THURSDAY NIGHT INTO FRIDAY. AN EMERGENCY MANAGEMENT CONFERENCE CALL HAS BEEN SCHEDULED FOR NOON TODAY. IAZ004>007-015>017-023>028-033>039-261345- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 831 AM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A FEW ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE DAY. HOWEVER...MORE INTENSE STORMS ARE FORECAST TO DEVELOP LATE THIS AFTERNOON ACROSS WESTERN IOWA. THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING TIME FRAMES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED THURSDAY NIGHT INTO FRIDAY. SEVERE WEATHER IS POSSIBLE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON INTO TONIGHT. SPOTTER MAY ALSO BE NEEDED THURSDAY NIGHT INTO FRIDAY. AN EMERGENCY MANAGEMENT CONFERENCE CALL HAS BEEN SCHEDULED FOR NOON TODAY.
In the hours before
Local storm report, May 25, 3:56 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
356 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 4 NW CLARION 42.78N 93.79W
05/25/2008 E1.25 INCH WRIGHT IA AMATEUR RADIO
2.5 MILES NW OF CLARION.
&&
KJLocal storm report, May 25, 4:01 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
401 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL 4 S MESERVEY 42.86N 93.48W
05/25/2008 E1.75 INCH FRANKLIN IA TRAINED SPOTTER
&&
MS MAY 08The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 3:38 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Wright | 52 min |
| May 25, 4:03 PM CDT | Tornado Warning | DMX | Cerro Gordo, Franklin | 42 min |
| May 25, 4:17 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hardin | 43 min |
| May 25, 4:22 PM CDT | Tornado Warning | DMX | Butler, Franklin, Grundy, Hardin | 23 min |
| May 25, 4:46 PM CDT | Tornado Warning | DMX | Butler, Grundy | 44 min |
| May 25, 5:04 PM CDT | Tornado Warning | DMX | Black Hawk, Bremer | 56 min |
| May 25, 5:21 PM CDT | Tornado Warning | DMX | Black Hawk, Bremer | 24 min |
| May 25, 5:27 PM CDT | Tornado Warning | DMX | Butler | 14 min |
| May 25, 5:37 PM CDT | Tornado Warning | DMX | Black Hawk | 38 min |
| May 25, 5:47 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas | 43 min |
| May 25, 5:49 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 26 min |
| May 25, 6:12 PM CDT | Tornado Warning | DMX | Clarke, Lucas | 48 min |
| May 25, 6:54 PM CDT | Tornado Warning | DMX | Lucas | 36 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.